Cramping After BMT

Last Modified: April 12, 2009

Share article


Question

Dear OncoLink "Ask The Experts,"

My daughter had a M.U.D. bone marrow transplant 12 years ago to treat acute myelogenous leukemia. She is free of most GVH symptoms with one exception. She has frequent and sporadic muscle cramping throughout her extremities and occasionally in her abdominal muscles. Initially it seemed to worsen with increased sodium intake, and was relieved only by 1 mg of Ativan. We have tried increasing her magnesium and potassium via supplements, but it hasn't been effective. Currently the cramping is worsening, no matter what her sodium intake, and no one seems to be interested in diagnosing why this is occurring. Have you encountered this in BMT patients? What is it and how is it treated?

Answer

David Porter, MD, Professor of Medicine and Director of the Allogeneic Stem Cell Transplant Program at the University of Pennsylvania responds:

Muscle cramping after BMT is not unusual. At times, it is related to electrolyte imbalance. Tacrolimus, Cyclosporin or even steroids can potentially make it worse. Fluid hydration and normalizing magnesium and potassium are important. Ativan is probably helpful to treat the symptoms, but this cramping can be very difficult to treat.

Things that may help relieve the cramping include: walking (if the cramp is in a leg) or moving and stretching the affected areas, taking hot showers or baths, and increasing fluid intake (non-alcoholic, non-caffeinated beverages). Strengthening the muscles through regular exercise may also help. Few medications have had good success in relieving cramps, and those that have been used are originally designed to treat other conditions, which may cause unwanted side effects when they are used for cramp treatment.

A rare complication of transplant is myositis, a generalized inflammation of the muscle tissue. Myositis is most often seen in conjunction with chronic GVHD. The most common symptoms include proximal extremity muscle weakness and aches (the proximal muscles are those closest to the body, in the thigh or upper arm, for example). Some patients may have fever, difficulty swallowing and inflammation, thickening and/or tenderness of the skin around the affected muscles. Most patients will have an elevated CPK (creatinine phosphokinase, a blood test for an enzyme that is elevated in the presence of muscle damage). The majority of cases improve on immunosuppressive therapy, although given the relative infrequency of the condition,there is no standard treatment.

This case does not sound like myositis, but one should always discuss this possibility with the treating physician(s).


News
Agency to review products launched after Feb. 15, 2007; will consider questions of public health

Jan 6, 2011 - The U.S. Food and Drug Administration announced today that certain tobacco products, including cigarettes, roll-your-own tobacco, and all smokeless products, introduced or changed in the United States after Feb. 15, 2007, must be reviewed by the agency. In its newly published guidance, the agency says that any company marketing a tobacco product must prove that the product is "substantially equivalent" to products commercially available on Feb. 15, 2007.



I Wish You Knew

How cancer patients have changed my life

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More